Hail, Washington
- When
- August 7, 11:30 AM EST
- Where
- Washington County, Hudson Falls
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.300, -73.580
Nickel size hail was reported in Hudson Falls during a thunderstorm.
The passage of a strong upper level disturbance, combined with a moist and unstable air mass in place, led to the development of numerous thunderstorms across eastern New York State during Thursday afternoon on August 7th, some of which contained large hail. In addition, very heavy rainfall resulted in significant urban flash flooding in and near downtown Albany.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The passage of a strong upper level disturbance, combined with a moist and unstable air mass in place, led to the development of numerous thunderstorms across eastern New York State during Thursday afternoon on August 7th, some of which contained large hail. In addition, very heavy rainfall resulted in significant urban flash flooding in and near downtown Albany.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 7, 8:26 AM EST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 926 AM EDT THU AUG 7 2008 .SYNOPSIS... A LARGE UPPER LEVEL LOW WILL PERSIST FROM EASTERN CANADA INTO THE NORTHEAST THROUGH AT LEAST THE NEXT FEW DAYS. SEVERAL DISTURBANCES WILL PASS THROUGH THE OUR REGION DURING THIS TIME. THIS WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...AND SLIGHTLY BELOW NORMAL TEMPERATURES. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... A BROAD UPPER LEVEL TROF WILL CONTINUE TO DOMINATE OUR WEATHER. AN EMBEDDED DISTURBANCE DEPICTED ON WATER VAPOR IMAGERY IS CURRENTLY ADVANCING EASTWARD ACROSS WESTERN NEW YORK AND WILL MOVE INTO EASTERN NEW YORK AND WESTERN NEW ENGLAND LATER TODAY. THIS WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON. AS OF NOW IT APPEARS THE BEST CHANCE FOR MORE ROBUST THUNDERSTORMS WILL BE FROM THE CAPITAL REGION SOUTHWARD...AS THIS IS WHERE THE HIGHEST CAPE IS FORECAST. THE 12Z ALB SOUNDING MODIFIED YIELDS SBCAPE OF 2000 J/KG. A FEW LOW LEVEL INVERSIONS SHOULD EASILY BE MIXED OUT BY LATE MORNING...AS STRATUS CLOUD DECK ERODES. FLOW IN THE LOW TO MID LEVELS NOT VERY IMPRESSIVE...WITH ANY APPRECIABLE WIND GREATER THAN 30 KT CONFINED TO 500 MB AND HIGHER. STORM ENVIRONMENT WILL RESEMBLE PULSE-TYPE BUT WITH AMPLE FORCING FROM SHORT WAVE TROF MOVING THROUGH. HAIL WILL BE THE MAIN THREAT...WITH COLD POOL ALOFT /500 MB TEMPS OF -16C/ AND WBZERO HEIGHTS BELOW 9000 FEET. ALSO...850-500 MB LAPSE RATES IMPRESSIVE AROUND 7C/KM. SOME STORMS WITH STRONGEST CORES MAY PRODUCE SOME BRIEF WIND GUSTS...AS DCAPE FORECAST TO BE AROUND 750 J/KG. WILL MENTION ENHANCED WORDING IN HWO FROM CAPITAL REGION SOUTHWARD. TEMPS TODAY MAINLY MID TO UPPER 70S IN THE HIGHER ELEVATIONS AND UPPER 70S TO LOWER 80S IN THE VALLEYS. && .SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/... UPPER TROF STUBBORNLY REMAINS OVER THE REGION DURING THIS PERIOD...SO LOOKS LIKE MORE OF THE SAME...A MIX OF CLOUDS AND SUN WITH SCATTERED SHOWERS AND THUNDERSTORMS...MOSTLY DURING THE AFTERNOON AND EVENING HOURS. WENT WITH A BLEND OF MAV/FWC AND MET GUIDANCE THROUGHOUT THIS PERIOD...EXCEPT THE MET VALUES WERE TOO COOL FOR THE MAX TEMPERATURE ON FRIDAY SO FAVORED THE MAV/FWC VALUES. COOL TEMPERATURES CONTINUE ALOFT SO AGAIN HAVE INCLUDED THE POSSIBILITY OF SMALL HAIL WITH THUNDERSTORMS. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... FRIDAY THE NAM AND GFS BEGAN DIVERGING IN THEIR HANDLING OF 500HPA CUT OFF...AND ALL THAT FOLLOWS. BY 12UTC SAT THE GFS HAS A 552 HPA CUT OFF CENTERED OVER N NYS...SLOWLY LIFTING NE UP THE ST. LAWRENCE VLY REACHING YQB BY 12UTC SUNDAY. MEANWHILE THE NAM AND GEM HAVE SWUNG A 500 HPA TROF EAST OF RGN BY 12UTC SAT...AND HOLD THE MAIN CUTOFF UP OVER JAMES BAY. THE RESULT IS A MUCH SUNNIER AND WARMER SAT AND SUN. SAT IN THIS SCENARIO WOULD FEATURE SCT AFTN -SHRA/TSTMS...SUNDAY AS THE CUTOFF APPROACHES A SFC LOW DRAGS A CDFNT AND PRODUCES A RATHER SIGNIFICANT CONVECTIVE LINE DURING THE AFTN. LOOKING AT IPV ANOMALIES...BOTH MODELS START WITH THE SAME PV AREAS...AND DEVELOP THEM DIFFERENTLY. GIVEN THE NAM/GEM ALIGNMENT...IN THE WEEKEND PERIOD WILL LEAN TWRD NAM. MONDAY THE GFS HAS THIS FIRST CUTOFF IS SOMEWHERE IN NE QUEBEC...AND DUMBELLING AROUND ANOTHER CUTOFF CENTER IN N HUDSONS BAY. WHILE THE GFS SHOWS FCA GETTING A REPRIEVE MONDAY FROM THE DAILY BOUTS OF -SHRA/TSTMS...WITH FCST BUILT ON NAM/GEM ASSUMPTION THAT MAIN CUT OFF IS CENTERED OVER N NYS MONDAY MORNING...WILL KEEP HIGHER CHC POPS MONDAY PARTICULARLY N. BY TUESDAY AS THE DUMBELLING CUTOFFS ROTATE DOWN FROM QUEBEC ACROSS NE USA...THEY DRAG YET ANOTHER CDFNT DOWN ACROSS THE REGION WITH ITS ATTENDANT AREA OF SHRA/TSTMS. IT LOOKS LIKE IN THIS SCENARIO THAT BY MIDWEEK THE CUTOFF MOVIE COMES TO AN END AND THEY FINALLY EXIT WEDNESDAY. 500 HPA RIDGE BUILDS FM ONTARIO INTO NY AND NEW ENG....ALONG WITH SFC HIGH PRESSURE. DUE TO THE TRAJECTORY OF THE AIRMASS...GFS ALLUDES TO THE UNIQUE AUGUST SITUATION WE GET SOME YEARS...MAJOR WAA FROM CANADA. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... A WIDE UPPER TROF OVER EASTERN CANADA WILL CONTINUE TO DOMINATE THE WEATHER OVER THE REGION WITH COLD AIR ALOFT OVER FAIRLY WARM AND MOIST AIR AT THE SURFACE. FOG...WHICH HAS RESULTED IN LOCALIZED MVFR/IFR VISIBILITY...WILL MIX OUT AND DISSIPATE BETWEEN 11Z AND 13Z...WITH VFR FLIGHT CONDITIONS PREVAILING THE REST OF THE DAY. HIGH AND MID LEVEL CLOUDS WERE STREAMING INTO THE REGION AHEAD OF A WAVE DEVELOPING ON THE FRONTAL SYSTEM IN THE OHIO VALLEY. ONCE THE SUN BEGINS HEATING THE AIRMASS WE CAN EXPECT CU TO FORM AND SCATTERED THUNDERSTORMS WILL DEVELOP AS THE DAY GOES ON. LOCALIZED MVFR/IFR MAY BE ENCOUNTERED IN SHOWERS AND THUNDERSTORMS AND SOME OF THE THUNDERSTORMS MAY CONTAIN SMALL HAIL. WINDS TODAY WILL GENERALLY BE FROM THE WEST 4 TO 8 KNOTS. THE CU WILL START TO DIMINISH AS THE SUN GETS LOW WHILE THE MIDLEVEL CLOUDS AHEAD OF THE FRONTAL SYSTEM WILL THICKEN AND EVENTUALLY LOWER. WINDS WILL DIMINISH TONIGHT. A FEW POCKETS OF FOG MAY FORM IN VALLEYS OR NEAR BODIES OF WATER...BUT CLOUDS SHOULD PRETTY MUCH INHIBIT RADIATIONAL COOLING. OUTLOOK... FRI...SOME LIGHT FOG POSSIBLE IN ERY AM...THEN CHC SHRA/TSRA SAT...VFR/MVFR...CHC SHRA/TSRA. SUN...VFR...CHC SHRA/TSRA MON...VFR...NO SIG WX. && .FIRE WEATHER... WITH THREAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS AFTERNOON...MORE WIDESPREAD SHOWERS FRIDAY....AND SCATTERED SHOWERS EACH DAY INTO NEXT WEEK...FREQUENT WET FLAG CONDITIONS WILL RESULT. WHILE NOT ALL AREAS WILL GET PRECIPITATION EACH DAY...ALL AREAS OVER 7 DAYS WILL HAVE SEVERAL PERIODS OF SHOWERS. && .HYDROLOGY... SHOWERS AND THUNDERSTORMS BROUGHT SOME LOCALLY HEAVY RAINFALL TO THE CENTRAL ADIRONDACKS AND SOUTHERN VERMONT RESULTING IN RISES OF AROUND TWO FEET ON THE HUDSON...MOOSE...WILLIAMS...AND SAXTONS RIVERS. THESE RIVERS HAVE LEVELED OFF AND WILL RECEDE THIS MORNING. THERE WILL BE A BRIEF PAUSE THIS MORNING BEFORE MORE SHOWERS AND THUNDERSTORMS FIRE UP THIS AFTERNOON. BASIN WIDE RAINFALL WILL... FOR THE MOST PART...BE LESS THAN HALF AN INCH. HOWEVER...ANY THUNDERSTORM COULD LOCALLY PUT DOWN AN INCH OR MORE OF RAINFALL IN A SHORT TIME WHICH COULD SHARP RISES ON SMALLER RIVERS AND MOMENTARY FLOODING ON ROADS AND PARKING AREAS. MORE OF THE SAME EXPECTED FOR FRIDAY...PERHAPS A BRIEF PAUSE SATURDAY...THEN MORE AGAIN SUNDAY...AS A PERSISTENT UPPER LOW WILL BRING ABOUT UNSETTLED WEATHER CONDITIONS OVER THE REGION. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...JPV NEAR TERM...JPV SHORT TERM...RCK LONG TERM...SNYDER AVIATION...RCK FIRE WEATHER...SNYDER HYDROLOGY...RCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 952 AM EDT THU AUG 7 2008 CTZ001-013-MAZ001-025-NYZ047>054-058>061-063>066-081100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY- SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER- EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA- EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS- EASTERN DUTCHESS- 952 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL REGION...SCHOHARIE VALLEY...EASTERN CATSKILLS...MID HUDSON VALLEYS...TACONICS...NORTHWESTERN CONNECTICUT AND WESTERN MASSACHUSETTS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE PENNY SIZE HAIL OR LARGER...HOWEVER SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. SCATTERED TO NUMEROUS THUNDERSTORMS WILL RESULT FROM AN UPPER LEVEL DISTURBANCE MOVING THROUGH. INDIVIDUAL STORMS WILL TRACK TO THE SOUTHEAST AROUND 20 TO 30 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NYZ032-033-038>043-082>084-VTZ013>015-081100- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 952 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN ADIRONDACKS...MOHAWK VALLEY...LAKE GEORGE SARATOGA REGION...AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. THE THUNDERSTORMS ARE NOT LIKELY TO BECOME SEVERE...ALTHOUGH SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL. THE THUNDERSTORMS WILL RESULT FROM AN UPPER LEVEL DISTURBANCE MOVING THROUGH. INDIVIDUAL STORMS WILL TRACK TO THE SOUTHEAST AROUND 20 TO 30 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1135 AM EDT THU AUG 7 2008 NYZ042-043-083-071615- NORTHERN WARREN NY-SOUTHEAST WARREN NY-NORTHERN WASHINGTON NY- 1135 AM EDT THU AUG 7 2008 ...A STRONG THUNDERSTORM IN WARREN AND WASHINGTON COUNTIES... AT 1132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 45 MPH...FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAIN. THIS STORM WAS LOCATED NEAR WARRENSBURG...OR ABOUT OVER WARRENSBURG...AND MOVING SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... WARRENSBURG BY 1145 AM EDT BOLTON LANDING BY 1205 PM EDT 7 MILES NORTHEAST OF LAKE GEORGE VILLAGE BY 1215 PM EDT JPV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1138 AM EDT THU AUG 7 2008 NYZ063>065-071630- EASTERN ULSTER NY-WESTERN DUTCHESS NY-WESTERN ULSTER NY- 1138 AM EDT THU AUG 7 2008 ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 1132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 45 MPH...FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAIN. THIS STORM WAS LOCATED NEAR TILLSON...OR ABOUT 7 MILES NORTH OF NEW PALTZ...AND MOVING SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... TILLSON BY 1155 AM EDT NEW PALTZ...6 MILES WEST OF HYDE PARK AND 8 MILES SOUTHWEST OF STAATSBURG BY 1230 PM EDT THIS IS A SLOW MOVING THUNDERSTORM THAT COULD PRODUCE ONE HALF TO ONE INCH OF RAIN IN LESS THAN ONE HOUR. THIS COULD LEAD TO PONDING OF WATER ON ROADS AND POOR DRAINAGE LOCATIONS. JPV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1200 PM EDT THU AUG 7 2008 NYZ041-050-084-071645- SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-SOUTHERN WASHINGTON NY- 1200 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS IN SARATOGA AND WASHINGTON COUNTIES... AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF GLENS FALLS TO 6 MILES EAST OF SARATOGA SPRINGS TO SARATOGA SPRINGS...AND MOVING EAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR... GREENWICH BY 1225 PM EDT JPV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1212 PM EDT THU AUG 7 2008 VTZ014-015-071700- EASTERN WINDHAM VT-WESTERN WINDHAM VT- 1212 PM EDT THU AUG 7 2008 ...A STRONG THUNDERSTORM IN WINDHAM COUNTY... AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 45 MPH...FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAIN. THIS STORM WAS LOCATED NEAR NEWFANE...OR ABOUT OVER TOWNSHEND...AND MOVING SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... NEWFANE BY 1220 PM EDT PUTNEY BY 1255 PM EDT BRATTLEBORO BY 100 PM EDT THIS IS A SLOW MOVING THUNDERSTORM THAT COULD PRODUCE ONE HALF TO ONE INCH OF RAIN IN LESS THAN ONE HOUR. THIS COULD LEAD TO PONDING OF WATER ON ROADS AND POOR DRAINAGE LOCATIONS. JPV
The Albany radar (KENX), 89 km away, was scanning. The volume nearest the first event began at 16:28 UTC.
6 hail, 1 flash flood. Local standard time, as filed.
Nickel size hail was reported in Hudson Falls during a thunderstorm.
Penny size hail was reported in Fort Ann during a thunderstorm.
Penny size hail was reported in Middle Grove during a thunderstorm.
Golf ball size hail was reported approximately 2 miles west of Saratoga Springs during a thunderstorm.
Heavy rainfall led to significant urban flooding in downtown Albany late Thursday afternoon. One to four inches of rainfall occurred within two hours across a small portion of downtown. This overwhelmed the storm drainage system within the city, flooding several streets. Hackett Boulevard and Northern Boulevard had water deep enough to submerge vehicles, with several cars swept away outside of the Hackett Dale apartments. In addition, water burst through a manhole on South Pearl Street near Arch Street, shooting water at least two stories high. Flooding also closed Holland Avenue, and water at least 8 inches deep was pouring over the curb on Broadway, near the State Department of Environmental Conservation building.
Numerous basements were also flooded within the city of Albany, as well as in portions of Guilderland, Delmar and Bethlehem.
Quarter size hail was reported in Petersburg during a thunderstorm.
Penny size hail was reported at Sleepy Hollow Lake near Athens during a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130479, 130480, 130481, 130482, 130492, 130483, 130484.